A prospective study of haematological changes after switching from stavudine to zidovudine-based antiretroviral treatment in HIV-infected children

    loading  Checking for direct PDF access through Ovid

Abstract

Long-term use of stavudine is associated with a high incidence of lipodystrophy, warranting its substitution with zidovudine in first-line antiretroviral therapy (ART) regimens. In a prospective observational study, we determined the spectrum and severity of haematological changes after switching from stavudine- to zidovudine-based ART in Indian children aged 2–18 years who had received a stavudine-based ART regimen for at least 48 weeks. They were followed for 48 weeks for changes in haematological parameters and CD4 cell counts after switching to zidovudine. Of the 60 children analysed, 45 (75%) showed a significant fall in Hb (>1 g/dl). A majority developed grade 1 anaemia (14 [31%]) while only three (6%) developed grade 4 anaemia. The lowest Hb was recorded between 12 and 16 weeks with spontaneous improvement noticed after 28 weeks. A significant drop in absolute neutrophil count (5067 cells/mm3 to 3625 cells/mm3; p = 0.004) was also observed but none developed severe neutropenia. No significant changes were observed in platelet and CD4 cell counts. Since the incidence of severe drug toxicity was low with zidovudine and the majority of children recovered without intervention, drug toxicity should not preclude its routine use in poor countries.

Related Topics

    loading  Loading Related Articles